Featured Research

from universities, journals, and other organizations

Report Describes Potential Problem With New Drug For Seizures, Pain

Date:
July 11, 2005
Source:
Massachusetts General Hospital
Summary:
A report in the July Annals of Neurology describes a serious adverse event experienced by a participant in a clinical trial that may raise a new caution about the use of antiepileptic drugs for conditions other than epilepsy.

A report in the July Annals of Neurology describes a serious adverse event experienced by a participant in a clinical trial that may raise a new caution about the use of antiepileptic drugs for conditions other than epilepsy. An elderly women enrolled in a clinical trial of pregabalin, a new drug for the treatment of pain and seizures, abruptly discontinued the medication and then developed neurological symptoms including headache, confusion and hallucinations. The study's authors from Massachusetts General Hospital (MGH) suggest that all patients stopping antiepileptic drugs (AEDs) should do so gradually to avoid complications of withdrawal.

"The first description of complications associated with a new drug -- the 'index case' -- lets doctors and patients know of the potential for problems," says Anne Louise Oaklander, MD, PhD, director of the MGH Nerve Injury Unit and the report's lead author. "It doesn't tell us whether these problems are very rare or common, but it lets everyone know to look out for more cases. There are many questions that still need to be answered, but right now our recommendations are that anyone using AEDs not stop them abruptly until the risks and consequences are better known."

Patients with epilepsy have traditionally been cautioned against suddenly halting drug treatment because abrupt withdrawal could trigger the resumption of seizures. In recent years, however, AEDs have been prescribed for many other conditions -- including pain syndromes and psychiatric disorders -- and recommendations against rapid withdrawal were not thought to apply to those patients.

In the current report, Oaklander and her coauthor Bradley Buchbinder, MD, an MGH neuroradiologist, describe the experiences of an 80-year-old women who took pregabalin as part of a clinical trial of the drug for treatment of post-herpetic neuralgia, a painful syndrome that can linger after shingles. After she had taken the drug for almost a year, with good relief of her chronic pain, the woman suddenly stopped taking pregabalin when the FDA temporarily halted all trials. The next day she developed nausea, headache and dizziness -- symptoms at first attributed to the flu. A week later, however, she developed hallucinations, distorted color perception and difficulty reading, symptoms she found terrifying. Over subsequent weeks, the symptoms improved, but the woman still feels that she has never fully recovered.

MR imaging studies of the patient's brain taken three weeks after the onset of symptoms showed an area of edema -- fluid buildup -- in a part of the brain called the corpus callosum. Similar lesions have been seen in MR images of patients with epilepsy who had abruptly discontinued use of other AEDs, but those changes had been attributed to the seizures. "The fact that our patient had never had seizures suggests that suddenly stopping these medications could be enough to cause these problems," says Oaklander. "Also, in the past these MRI changes have been considered not to cause illness. Now that we know the kind of symptoms that they may produce, doctors will be able to look more carefully at other patients with these changes to see if they also became ill."

The researchers also noted that this patient's symptoms and MRI changes were similar to those that occur in severe high-altitude sickness. There are good treatments for high-altitude associated edema, so the authors suggest that those therapies be considered for any other patients who develop symptoms after suddenly stopping AEDs.

Pregabalin is very similar to gabapentin (Neurontin), an antiepileptic drug already in wide use for various conditions. Although it is not yet on the market, pregabalin has now received preliminary FDA approval to treat neuropathic pain and seizure disorders, and it is expected to be widely prescribed.

"As far as I know, no one has prospectively studied the risk of complications from withdrawal from any AEDs -- either the older drugs or the newer ones like pregabalin. And few physicians or patients are aware that problems may occur in patients without seizures," says Oaklander, who is an assistant professor of Anaesthesia and Neurology at Harvard Medical School. "We hope that this report will both increase awareness and lead to further investigation."

###

The study was supported by grants from the National Institute of Neurological Disorders and Stroke, the American Federation for Aging Research, and Pfizer Inc., which will market pregabalin under the brand name Lyrica.

Massachusetts General Hospital, established in 1811, is the original and largest teaching hospital of Harvard Medical School. The MGH conducts the largest hospital-based research program in the United States, with an annual research budget of more than $450 million and major research centers in AIDS, cardiovascular research, cancer, cutaneous biology, medical imaging, neurodegenerative disorders, transplantation biology and photomedicine. In 1994, MGH and Brigham and Women's Hospital joined to form Partners HealthCare System, an integrated health care delivery system comprising the two academic medical centers, specialty and community hospitals, a network of physician groups, and nonacute and home health services.


Story Source:

The above story is based on materials provided by Massachusetts General Hospital. Note: Materials may be edited for content and length.


Cite This Page:

Massachusetts General Hospital. "Report Describes Potential Problem With New Drug For Seizures, Pain." ScienceDaily. ScienceDaily, 11 July 2005. <www.sciencedaily.com/releases/2005/07/050711015101.htm>.
Massachusetts General Hospital. (2005, July 11). Report Describes Potential Problem With New Drug For Seizures, Pain. ScienceDaily. Retrieved July 22, 2014 from www.sciencedaily.com/releases/2005/07/050711015101.htm
Massachusetts General Hospital. "Report Describes Potential Problem With New Drug For Seizures, Pain." ScienceDaily. www.sciencedaily.com/releases/2005/07/050711015101.htm (accessed July 22, 2014).

Share This




More Health & Medicine News

Tuesday, July 22, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Gilead's $1000-a-Pill Drug Could Cure Hep C in HIV-Positive People

Gilead's $1000-a-Pill Drug Could Cure Hep C in HIV-Positive People

TheStreet (July 21, 2014) New research shows Gilead Science's drug Sovaldi helps in curing hepatitis C in those who suffer from HIV. In a medical study, the combination of Gilead's Hep C drug with anti-viral drug Ribavirin cured 76% of HIV-positive patients suffering from the most common hepatitis C strain. Hepatitis C and related complications have been a top cause of death in HIV-positive patients. Typical medication used to treat the disease, including interferon proteins, tended to react badly with HIV drugs. However, Sovaldi's %1,000-a-pill price tag could limit the number of patients able to access the treatment. TheStreet's Keris Lahiff reports from New York. Video provided by TheStreet
Powered by NewsLook.com
$23.6 Billion Awarded To Widow In Smoking Lawsuit

$23.6 Billion Awarded To Widow In Smoking Lawsuit

Newsy (July 20, 2014) Cynthia Robinson claims R.J. Reynolds Tobacco Company hid the health and addiction risks of its products, leading to the death of her husband in 1996. Video provided by Newsy
Powered by NewsLook.com
Tooth Plaque Provides Insight Into Diets Of Ancient People

Tooth Plaque Provides Insight Into Diets Of Ancient People

Newsy (July 19, 2014) Research on plaque from ancient teeth shows that our prehistoric ancestor's had a detailed understanding of plants long before developing agriculture. Video provided by Newsy
Powered by NewsLook.com
Contaminated Water Kills 3 Babies in South African Town

Contaminated Water Kills 3 Babies in South African Town

AFP (July 18, 2014) Contaminated water in South Africa's northwestern town of Bloemhof kills three babies and hospitalises over 500 people. The incident highlights growing fears over water safety in South Africa. Duration: 02:22 Video provided by AFP
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:
from the past week

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins